Missouri, 2022

Damaging Wind in Missouri, August 26, 2022

August 26, 2022 · NWS PAH · 1 event in 1 county or zone

Isolated thunderstorms formed during the heat of the afternoon. There was very little in the way of large-scale forcing for storms to develop, and the storm updrafts were not particularly strong based on radar observations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms formed during the heat of the afternoon. There was very little in the way of large-scale forcing for storms to develop, and the storm updrafts were not particularly strong based on radar observations. One of the storms produced a microburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 26, 1:21 PM CST, 2 hours earlier.

Area forecast discussion, Aug 26, 1:21 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Paducah KY
221 PM CDT Fri Aug 26 2022

.SHORT TERM...(Tonight through Sunday night)
Issued at 217 PM CDT Fri Aug 26 2022

Isolated showers and thunderstorms are developing this afternoon
ahead of the arrival of a weak frontal boundary. The region
remains under the influence of weak H5 zonal flow, and the
convection is mainly diurnally driven. Expecting this activity to
rapidly diminish with the loss of solar insolation early this
evening, which will set up a dry night for the forecast area. Low
temperatures tonight will fall into the middle and upper 60s under
mostly clear skies. Saturday will see a similar setup, though the
frontal boundary will be located along the Ohio River, so the
isolated convection will be more confined to west KY, far southern
IL, and southeast MO. Temperatures will again be seasonably hot
and muggy for late August, with high temperatures forecast to
reach the upper 80s to lower 90s. Saturday night will be dry again
but a few degrees warmer, with low temperatures in the upper 60s
to lower 70s.

On Sunday, a mid-level trough will dip into the northern Great
Plains, and the forecast area will see SW mid-level flow begin and
increase in intensity. At the surface, the frontal boundary will
retreat to the north in response to increasing warm advection
into the Lower Ohio Valley. While there will not be strong forcing
for widespread convection, there will be minor vorticity lobes
moving through the area along with a very warm and humid airmass.
This will result in better coverage of showers and thunderstorms
(chance category PoPs) concentrated during the heat of the day.
High temperatures Sunday will reach the upper 80s to lower 90s,
but dew point temperatures will climb into the lower to middle
70s. Outside of thunderstorm activity heat index values will
approach 100 degrees across the region. Small PoPs will linger
into Sunday night with overnight low temperatures in the lower
70s.

.LONG TERM...(Monday through Friday)
Issued at 217 PM CDT Fri Aug 26 2022

The greatest chance of widespread showers and thunderstorms will
occur Monday and Monday night as a fairly robust cold front moves
into the area. We currently have forecast likely PoPs during this
time across nearly the entire forecast area. Depending on how
much we can destabilize, the stronger mid-level flow could
support a few stronger thunderstorms with gusty winds. We are not
currently outlooked for severe thunderstorms by SPC, but will
continue to watch the potential. Depending on how quickly the
front progresses to the south and east, at least some shower and
thunderstorm activity will linger into Tuesday, especially our
eastern counties. High temperatures both Monday and Tuesday will
be in the 80s. Additionally, Monday will still be quite humid, but
drier air will begin to filter into the region on Tuesday.

Wednesday through Friday look to be quiet as high pressure builds
into the region behind the departing cold front. While high
temperatures will still remain in the 80s during this period, less
humid air will make it feel much more conformable. The current
forecast brings dew point temperatures in the lower 60s into the
region. Overnight low temperatures will be very comfortable as
well, falling into the lower 60s.

&&

.AVIATION...
Issued at 1226 PM CDT Fri Aug 26 2022

SCT cumulus clouds around 5-6 kft will become more likely this
afternoon as BUFKIT soundings show surface temps reaching the
convective temp. An isolated shower or storm also remains possible
between 18-23z Friday, but overall coverage is expected to remain
localized. Light northerly winds around 5 kts turn calm
overnight. KMVN and KCGI will have the greatest risk for IFR
conditions with patchy fog between 08-13z Saturday where
crossover temperatures will likely be met with mostly clear skies.
Further east, confidence is lower in fog development as winds
will be slightly elevated overnight. Otherwise, VFR conditions
expected on Saturday as a few mid level clouds look to develop
once again towards the afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DWS
LONG TERM...DWS
AVIATION...DW
Hazardous weather outlook, Aug 26, 1:25 PM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
225 PM CDT Fri Aug 26 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
225 PM CDT Fri Aug 26 2022 /325 PM EDT Fri Aug 26 2022/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will continue through late this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms are possible during the heat of the day
Saturday across portions of west Kentucky, far southern Illinois,
and southeast Missouri.

Locally heavy rain and lightning are the primary hazards to expect
from scattered to numerous thunderstorms forecast Sunday through
Tuesday. The highest chance each day will be during the peak
heating hours of the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DWS

The radar

The Paducah radar (KPAH), 109 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stoddard

When
August 26, 3:21 PM CST
Where
Stoddard County, Dexter
Measured
65 kt (75 mph) estimated gust
Property damage
$65,000
Reported by
Emergency Manager
Coordinates
36.800, -89.950

A tree fell onto a house. Shingles were blown off another house. The roof was blown off of one business. Power lines were down in at least six different locations in town. About 3500 customers were without power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041771.